Acute adverse events following gadolinium-based contrast agent administration: A single-center retrospective study of 281 945 injections

Jennifer S McDonald, Christopher Hunt, Amy B. Kolbe, John J. Schmitz, Robert P. Hartman, Daniel E. Maddox, David F Kallmes, Robert McDonald

Research output: Contribution to journalArticle

5 Scopus citations

Abstract

Background: Acute allergic-like and physiologic reactions occur following administration of gadolinium-based contrast agents (GBCAs) for MRI examinations. Because these reactions are uncommon, it is challenging to compare reaction rates between GBCAs and to determine risk factors. Purpose: To compare reaction rates between the four GBCAs gadodiamide, gadobutrol, gadobenate dimeglumine, and gadoterate meglumine, and to determine potential risk factors for reactions. Materials and Methods: This retrospective study identified all intravenous GBCA injections for MRI examinations performed at a single institution from June 1, 2009, to May 9, 2017. Reactions were identified by reviewing records from the MRI technologist, MRI nursing staff, radiologist, emergency department, and provider. Reactions were classified as allergic-like or physiologic and as mild, moderate, or severe by using American College of Radiology criteria. GBCA reaction rates and other potential risk factors were examined by using multivariable regression models with generalized estimating equations. Results: Analysis included a total of 158 100 patients (median age, 55 years [interquartile range, 40-67 years], 51% women) who received a total of 281 945 GBCA injections (140 645 gadodiamide, 94 109 gadobutrol, 39 138 gadobenate, and 8053 gadoterate). At multivariate analysis, gadobenate or gadobutrol had higher rates of allergic-like reactions compared with gadodiamide (gadobenate: Odds ratio [OR], 3.9 [95% confidence interval {CI}: 3.0, 5.1]; P , .001; gadobutrol: OR, 2.3 [95% CI: 1.8, 2.9]; P , .001) or gadoterate (gadobenate: OR, 4.8 [95% CI: 1.0, 23]; P = .049; gadobutrol: OR, 2.8 [95% CI: 0.6, 14]; P = .20). Physiologic reactions were more frequently observed with gadoterate (OR, 7.7 [95% CI: 2.3, 25; P = .001), gadobenate (OR, 1.8 [95% CI: 1.3, 2.5; P , .001), and gadobutrol (OR, 1.6 [95% CI: 1.3, 2.1; P , .001) administration compared with gadodiamide. Six severe allergic-like reactions (three gadobutrol, three gadobenate) occurred requiring hospitalization. Patient age (P values .025 to , .001), sex (P , .001), location (P = .006), and MRI type (P = .003 and P = .006) were associated with acute reactions. Conclusion: Gadobenate and gadobutrol are associated with higher rates of allergic-like reactions compared with gadodiamide or gadoterate, and gadoterate, gadobenate, and gadobutrol are associated with higher rates of physiologic reactions compared with gadodiamide. Patient sex, age, location, and MRI type correlate with acute reaction rates.

Original languageEnglish (US)
Pages (from-to)620-627
Number of pages8
JournalRadiology
Volume292
Issue number3
DOIs
StatePublished - Jan 1 2019

ASJC Scopus subject areas

  • Radiology Nuclear Medicine and imaging

Fingerprint Dive into the research topics of 'Acute adverse events following gadolinium-based contrast agent administration: A single-center retrospective study of 281 945 injections'. Together they form a unique fingerprint.

  • Cite this